Hail, Valley
- When
- July 5, 2:35 PM MST to 2:45 PM MST
- Where
- Valley County, 10.35 mi ENE of Larslan
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.627, -106.041
Ten minutes of hail that had dime and nickel-size pieces in it.
A cold front that dropped south from Saskatchewan brought severe thunderstorms to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A cold front that dropped south from Saskatchewan brought severe thunderstorms to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 5, 2:03 PM MST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 303 PM MDT SUN JUL 5 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... A RELATIVELY MOIST AIRMASS OVER NORTHEAST MONTANA THIS AFTERNOON HAS RESULTED IN DECENT INSTABILITY. 20Z LAPS ANALYSIS INDICATES ANYWHERE FROM 1000 TO EVEN 2000 J/KG OF CAPE ON THE WARM FLANK OF A THERMAL BOUNDARY ACROSS THE NORTHEAST ZONES. A FEW SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP IN THIS UNSTABLE ENVIRONMENT...BUT HAVE THUS BEEN RENDERED TO SINGLE CELLS AT THIS TIME GIVEN A LACK OF UPPER LEVEL SUPPORT. THERE IS A WEAK SHORTWAVE TROUGH MOVING EASTWARD OVER THE WESTERN THIRD OF THE STATE THAT IS TRIGGERING MORE ORGANIZED CONVECTION OVER THE HIGHER TERRAIN. THE CHALLENGE FOR LATER THIS AFTERNOON AND EVENING IS WHETHER THE FORCING OF THE TROUGH MAKES IT FAR ENOUGH EASTWARD LATER THIS AFTERNOON TO COMBINE WITH THE THERMODYNAMIC INSTABILITY TO CREATE A FEW ORGANIZED STRONG CELLS OVER NORTHEAST MONTANA. THE AFOREMENTIONED SHORTWAVE TROUGH WILL SLOWLY MOVE OVER THE AREA TONIGHT AND EARLY MONDAY MORNING. THIS WILL RESULT IN A REPEAT OF LAST NIGHT WITH FEW NOCTURNAL AND EARLY MORNING THUNDERSTORMS PASSING THROUGH THE AREA...PRIMARILY NORTH OF THE MISSOURI RIVER. A VIGOROUS PACIFIC TROUGH MOVES ONSHORE AND OVER THE INLAND NORTHWEST LATE MONDAY AFTERNOON. STRONG SHORTWAVE DYNAMICS REACH THE WESTERN EDGE OF THE CWA LATE IN THE AFTERNOON AND PASS OVER THE LOCAL AREA OVERNIGHT. FALLING SURFACE PRESSURE OVER CENTRAL MONTANA WILL PROMPT A STRENGTHENING PRESSURE GRADIENT DRIVING A STRONG EAST WIND. THIS WIND PATTERN WILL HELP MAINTAIN PLENTIFUL LOW LEVEL MOISTURE. THE NET RESULT WILL BE A THREAT OF SEVERE THUNDERSTORMS IN THE FORM OF LARGE HAIL AND DAMAGING WIND GUSTS LATE IN THE AFTERNOON AND EVENING. THE BEST CHANCE OF RAIN WILL BE NORTH OF THE MISSOURI RIVER WITH HEAVY RAIN POSSIBLE IN ANY STORMS. THE CONVECTION SHOULD LESSEN IN INTENSITY LATER IN THE NIGHT AS IT LIKELY ORGANIZES INTO A LARGE CLUSTER. THE WIND IS LIKELY TO REACH LAKE WIND ADVISORY CRITERIA LATE MONDAY MORNING AND CONTINUE INTO MONDAY NIGHT. TEMPERATURES WILL BE SEASONABLY WARM WITH READINGS IN THE MID TO UPPER 80S. THE FAR NORTHEAST WILL BE AN EXCEPTION WITH MAXIMUMS IN THE UPPER 70S TO LOW 80S. THERE SHOULD BE A BRIEF QUIET PERIOD BEHIND THE DEPARTING SHORTWAVE TUESDAY MORNING. HOWEVER...SOUTHWEST FLOW ALOFT WILL CONTINUE...SO A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON. TEMPERATURES WILL BE COOLER...NEAR TO A FEW DEGREES BELOW NORMAL...WITH A NORTHWEST BREEZE. AJZ .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... THE EXTENDED FORECAST PERIOD BEGINS WITH BOTH THE GFS AND THE EC TRACKING A MAJOR SHORTWAVE TROUGH WITH AN ACCOMPANIED 500MB LOW ACROSS THE DIVIDE AND INTO SOUTHERN ALBERTA ON WED. BOTH MODELS SHOW STRONG UPPER LEVEL SUPPORT WITH A 100 KT JET MAX PUSHING THE LOW INTO NORTHERN MONTANA AND SOUTHERN ALBERTA/SASKATCHEWAN. AT THIS TIME ARRIVAL SEEMS TO BE IN LINE WITH MAX HEATING...THOUGH THE PATTERN WILL STILL BE A PROGRESSIVE/LOW ZONAL FLOW...SO TIMING WILL BE AN ISSUE IN DETERMINING IF THERE WILL BE THERMODYNAMIC SUPPORT TO GO ALONG WITH THE UPPER LEVEL DYNAMICS FOR STRONG CONVECTION. ON THURSDAY THRU FRIDAY...THE PATTERN BECOMES NEARLY ZONAL FOR THE WEST WITH WEAK PERTURBATIONS IN THE FLOW AS WEAK MINOR SHORT WAVES ARE KICKED ASHORE FROM THE 500MB LOW SITTING OFF SHORE OF WA/OR. BOTH THE EC AND THE GFS DEPICT THIS PATTERN. THEREFORE...SLIGHT CHANCE POPS WERE LEFT IN FORECAST THRU FRIDAY NIGHT...MAINLY FOR NORTHERN MONTANA NEAR THE BORDER. BY SATURDAY AND SUNDAY...STRONG RIDGING BEGINS TO DEVELOP AND A DRIER PATTERN BEGINS TO SETTLE IN. THE GFS BUILDS THE UPPER LEVEL RIDGE IN A LITTLE QUICKER THAN THE EC. HOWEVER...BOTH MODELS DO SEEM TO HINT AT MOISTURE BEING DRAWN NORTH FROM THE BAJA UNDERNEATH THE UPPER LEVEL RIDGE INTO SOUTHERN MONTANA WITH MOST OF THE NORTHERN ROCKIES AND INTO SOUTHERN ALBERTA/SASKATCHEWAN REMAINING DRY. SHALLENBERGER PREVIOUS LONG TERM DISCUSSION...UPPER LOW THAT IS FORECASTED TO BE OVER BRITISH COLUMBIA ON TUESDAY AND WEDNESDAY MOVES EAST ACROSS SASKATCHEWAN ON THURSDAY. THE ECMWF REMAINS CONSISTENT IN TURNING THIS LOW INTO AN OPEN TROUGH BY THE TIME IT REACHES SASKATCHEWAN AND EASTERN MONTANA THURSDAY MORNING. THE 00Z GFS MAINTAINS A CLOSED LOW INTO SASKATCHEWAN WHILE EARLIER RUNS HAVE VARIED FROM AN OPEN TROUGH SIMILAR TO THE ECMWF TO HAVING JUST SOUTHWEST FLOW ALOFT OVER THE AREA. WILL KEEP THE FORECAST CLOSER TO THE ECMWF SOLUTION FOR NOW. SOUTHWEST FLOW ALOFT AHEAD OF THIS TROUGH TUESDAY NIGHT AND WEDNESDAY WILL BRING MOISTURE INTO THE FORECAST AREA. THIS SHOULD YIELD A GOOD CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT WHEN A FRONTAL SYSTEM PASSES THROUGH THE AREA. DRIER AIR WILL MOVE INTO EASTERN MONTANA AS THE SYSTEM EXITS THE AREA DURING THE DAY ON THURSDAY. WILL LEAVE A SLIGHT CHANCE OF STORMS IN THE FORECAST FOR NOW AS LINGERING INSTABILITY IS POSSIBLE. MODELS DIFFERENCES SHOW UP NEXT WEEKEND. THE 00Z NOW HAS THE UPPER RIDGE FOR FRIDAY THROUGH SUNDAY THAT THE LAST SEVERAL ECMWF RUNS SHOWED. HOWEVER...THE ECMWF NOW HAS NW FLOW ALOFT WITH A SHORTWAVE FRIDAY NIGHT WHILE KEEPING THE RIDGE TO THE WEST UNTIL SUNDAY. WILL KEEP NEXT WEEKEND DRY FOR THE MOST PART FOR NOW. && .AVIATION... VFR CONDITIONS EXPECTED MOST OF THE TIME WITH SCATTERED TO BROKEN MID AND HIGH CLOUDS. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THIS AFTERNOON AND OVERNIGHT WHICH COULD BRIEFLY DROP CONDITIONS TO MVFR IN HEAVY RAIN. WINDS WILL BE GENERALLY FROM THE SOUTHEAST AT 10 KNOTS OR LESS. RAE && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 332 AM MDT SUN JUL 5 2009 MTZ016>027-059>062-060900- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 332 AM MDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA MONDAY AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 64 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
15 hail, 1 tornado. Local standard time, as filed.
Ten minutes of hail that had dime and nickel-size pieces in it.
Hail covered the ground.
Pea to quarter-sized hail covered the ground. 0.50 inches of rain also fell.
Hail started falling as golfball-sized then pea-sized for 10 minutes.
The hail covered the ground.
Quarter-size hail and 40 mph winds dented vehicles.
Spotter also reported 0.70 inches of rainfall.
Dime to quarter-size hail fell.
Wind gusts to 30 to 40 mph occurred in addition to the hail.
Brief tornado touchdown to the northeast of the spotter location.
Hail was half dollar to golf ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyThe tornado archive for Montana, 2009Warnings in Montana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175831, 175833, 175836, 175841, 175838, 175839, 175842, 175844, 175846, 175866, 175867, 175870, 175871, 175876, 175872, 175874.